The FDA recently asked that healthcare providers be mindful of the dosage of Acetaminophen they choose to prescribe patients. According to the government regulatory agency, more than 325 mg of the drug could have negative consequences such as severe liver damage. In certain circumstances, an excessive dose of Acetaminophen might even be fatal.
The FDA made the reasons for its request clear in a statement released on Tuesday.
“Many consumers are often unaware that many products (both prescription and OTC) contain acetaminophen, making it easy to accidentally take too much.”
The warning addresses the medical community, however the an admonishment for over-the-counter drugs was seemingly absent. This was curious to some since certain non-prescription drugs like Tylenol contain the substance.
Overdoses of Acetaminophen may be startlingly common due to misconceptions about the drug. Though it is used for pain, it is most effective at treating mild or moderate symptoms. Extreme pain for many individuals requires greater dosages of pain medication. This may cause persons to take a prescription drug and then take an over the counter drug when they feel the prescribed medicine isn’t enough. Even if the pain lessens or goes away, the person has unwittingly put their health at risk.
Acetaminophen (ex. tylenol) overdose is most common cause of acute liver failure in children. http://t.co/oO8SaoNI
— Medicalskeptic (@medskep) January 15, 2014
— David Juurlink (@DavidJuurlink) January 15, 2014
And that’s just if they combined their meds with a single over-the-counter drug. Acetaminophen can be found in more than just pills like Tylenol. It’s found in various cold and flu medication as well. With flu season upon us, there’s no telling what a problem this can cause those trying to treat various aches and pains associated with season illnesses.
But the most worrying consequence involves children who are given Acetaminophen. Parents are advised to carefully read labels to determine the recommended dose for young children and infants. They should use any measuring cups made available exactly as recommended. Finally, if they aren’t sure about dosage, they should contact a doctor.
Image via Wikimedia Commons